Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, August 6 to 8, 2013

August 6 to 8, 2013 · NWS AMA · 5 events in 2 counties and zones

Scattered thunderstorms developed along stationary boundaries across the Oklahoma Panhandle during the evening hours of the 6th. These thunderstorms formed in a moderately unstable environment with marginal deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed along stationary boundaries across the Oklahoma Panhandle during the evening hours of the 6th. These thunderstorms formed in a moderately unstable environment with marginal deep layer shear. The lack of deep layer shear kept storm intensity limited as updrafts quickly became laden with precipitation and collapsed upon themselves. However, this limited intensification didn’t prevent a few storms from producing quarter size hail across the Oklahoma Panhandle. Also, brief thunderstorm wind gusts were reported as thunderstorms collapsed upon themselves. Thunderstorm activity across the panhandle ended shortly before 9 PM CST as the nocturnal inversion strengthened and outflow boundaries cut off access to low level unstable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 2:27 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT TUE AUG 6 2013

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY THAT
STRETCHED SOUTHWEST TO NORTHEAST FROM NORTHERN DEAF SMITH COUNTY TO
NEAR CANADIAN. THESE SHOWERS AND THUNDERSTORMS ARE LIKELY DIURNALLY
DRIVEN AND WILL MOST LIKELY WANE AFTER SUNSET. A MORE ORGANIZED
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS
THE NORTHERN CWA FROM NORTHEAST NEW MEXICO TONIGHT.

A COLD FRONT WILL PUSH INTO THE PANHANDLES FROM THE NORTH ON
WEDNESDAY. RIGHT NOW IT APPEARS THAT IT WILL PULL UP STATIONARY
ACROSS THE NORTHERN TEXAS PANHANDLE BY PEAK HEATING...SO WILL KEEP
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS THERE. BUT...IF THIS
FRONT MOVES FURTHER SOUTH...THEN WE MAY NEED TO CONSIDER BUMPING
POPS UP ACROSS THE SOUTH. SOME OF THE STORMS MAY BECOME SEVERE
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. SEE THE LATEST SWODY2
FOR MORE DETAILS. FLOODING MAY ALSO BE AN ISSUE...ESPECIALLY IN THE
NORTHWEST WHERE IT HAS BEEN WET LATELY.

NEXT COLD FRONT MOVES THROUGH THE AREA THURSDAY AFTERNOON AND
THURSDAY NIGHT...SO POPS FOR THIS TIMEFRAME LOOK GOOD FROM THE
PREVIOUS FORECAST.

THERE COULD BE A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY
FRIDAY AND FRIDAY NIGHT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
REMOVE POPS FROM ANY GIVEN AREA. THE FRONT MAY TAKE SOME MOISTURE
AND INSTABILITY WITH IT TO OUR SOUTH...SO THIS COULD BE A DRIER DAY.

THE INSTABILITY SHOULD RECOVER SOME ON SATURDAY AND SHOWERS AND
THUNDERSTORMS MOVING EAST FROM THE MOUNTAINS SHOULD MAKE IT INTO
THE PANHANDLES.

WILL CONTINUE WITH A DRY FORECAST AFTER SATURDAY NIGHT FOR NOW.
SHOWERS AND THUNDERSTORMS WILL STILL BE A POSSIBILITY SUNDAY THROUGH
EARLY NEXT WEEK...BUT THE MODELS DO NOT AGREE ON HOW THE UPPER AIR
PATTERN WILL EVOLVE...SO WILL KEEP POPS OUT.

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THIS WEEK GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                72  97  68  91  65 /  20  30  40  20  20
BEAVER OK                  74  91  69  88  68 /  40  40  60  30  30
BOISE CITY OK              65  89  65  83  62 /  40  40  50  30  30
BORGER TX                  73 100  69  91  66 /  30  30  40  20  30
BOYS RANCH TX              70 101  70  93  68 /  20  30  40  20  30
CANYON TX                  72  98  68  93  66 /  20  20  30  20  20
CLARENDON TX               75  99  70  94  69 /  20  20  40  20  20
DALHART TX                 66  95  65  88  64 /  40  30  40  30  30
GUYMON OK                  72  94  67  87  66 /  40  40  50  30  30
HEREFORD TX                69  98  68  92  65 /  20  20  30  20  20
LIPSCOMB TX                74  95  69  90  69 /  30  30  50  20  30
PAMPA TX                   73  97  68  89  64 /  20  30  40  20  20
SHAMROCK TX                76  99  70  95  71 /  20  20  40  20  20
WELLINGTON TX              76 102  71  99  72 /  20  20  40  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/15
Hazardous weather outlook, Aug 6, 2:44 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT TUE AUG 6 2013

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES. SOME OF
THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL BEING THE
MAIN THREATS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE LEADING TO
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES WEDNESDAY
THROUGH SATURDAY NIGHT. A FEW STORMS MAY BE SEVERE DURING THIS TIME
PERIOD...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Aug 6, 3:27 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT TUE AUG 6 2013

TXZ008-009-013-014-062230-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
427 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHWESTERN ROBERTS...SOUTHEASTERN HUTCHINSON AND NORTHWESTERN GRAY
COUNTIES UNTIL 530 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SKELLYTOWN...OR 14 MILES
SOUTHEAST OF BORGER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PAMPA...              WHITE DEER...         SKELLYTOWN...
  KINGSMILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3578 10088 3553 10075 3540 10127 3557 10136
TIME...MOT...LOC 2127Z 247DEG 13KT 3552 10121

SCHNEIDER
Special weather statement, Aug 6, 3:35 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT TUE AUG 6 2013

TXZ009-010-014-015-062230-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
435 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN ROBERTS...EXTREME SOUTHWESTERN HEMPHILL AND NORTHEASTERN
GRAY COUNTIES UNTIL 530 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF CODMAN...OR 11 MILES NORTH
OF PAMPA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PAMPA...              MIAMI...              CODMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3598 10067 3557 10048 3550 10094 3574 10108
TIME...MOT...LOC 2135Z 240DEG 11KT 3571 10093

SCHNEIDER
Special weather statement, Aug 6, 4:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT TUE AUG 6 2013

OKZ002-003-062330-
BEAVER OK-TEXAS OK-
522 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND CENTRAL TEXAS
COUNTIES UNTIL 630 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GUYMON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TURPIN...             OPTIMA...
  HARDESTY...           ADAMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3689 10086 3662 10082 3659 10154 3677 10157
TIME...MOT...LOC 2223Z 263DEG 21KT 3669 10144

SCHNEIDER
Special weather statement, Aug 6, 4:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT TUE AUG 6 2013

TXZ004-008-009-062330-
HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-
524 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTS...SOUTHERN
OCHILTREE AND NORTHEASTERN HUTCHINSON COUNTIES UNTIL 630 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF PRINGLE...OR 19 MILES NORTHEAST
OF BORGER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HUTCHINSON AND NORTHERN ROBERTS
  COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3610 10068 3583 10064 3581 10135 3599 10138
TIME...MOT...LOC 2225Z 263DEG 21KT 3591 10125

SCHNEIDER
Special weather statement, Aug 6, 4:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT TUE AUG 6 2013

TXZ009-010-014-015-062330-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
526 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN ROBERTS...SOUTHWESTERN HEMPHILL AND NORTHEASTERN GRAY
COUNTIES UNTIL 630 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MIAMI...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...              BRISCOE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3585 10023 3560 10013 3550 10066 3567 10073
TIME...MOT...LOC 2227Z 251DEG 13KT 3561 10059

SCHNEIDER
Special weather statement, Aug 6, 5:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE AUG 6 2013

OKZ003-TXZ005-062345-
BEAVER OK-LIPSCOMB TX-
602 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIPSCOMB AND
SOUTHEASTERN BEAVER COUNTIES UNTIL 645 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FOLLETT...OR 15 MILES NORTHEAST OF
LIPSCOMB...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOLLETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3631 10021 3648 10029 3660 10000 3637 10000
TIME...MOT...LOC 2302Z 247DEG 15KT 3643 10015

SCHNEIDER

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
August 6, 5:15 PM CST to 5:18 PM CST
Where
Texas County, 0.42 mi ESE of Hardesty to 1.22 mi SE of Hardesty
Measured
1 in hail
Reported by
Public
Coordinates
36.619, -101.193

A thunderstorm developed over central Texas County during the evening hours of the 6th. The thunderstorm briefly intensified as it approached the city of Hardesty (Texas County). A member of the public reported quarter size hail (1.00 inch) as the thunderstorm passed over their residence. The thunderstorm continued moving to the southeast across the county before dissipating prior to exiting the county.

Hail, Beaver

When
August 6, 5:34 PM CST to August 8, 5:36 PM CST
Where
Beaver County, 5.68 mi SE of Slapout to 3.77 mi NE of Slapout
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.558, -100.052

A thunderstorm developed over southern Beaver County during the evening hours of the 6th. The thunderstorm briefly intensified as it approached the city of Slapout (Beaver County). The Beaver County Emergency Manager reported quarter size hail (1.00 inch) while the thunderstorm was 4 miles southeast of town. After producing this hail the thunderstorm collapsed.

Hail, Beaver

When
August 6, 5:34 PM CST to August 8, 5:36 PM CST
Where
Beaver County, 6.15 mi SSE of Slapout to 2.42 mi ENE of Slapout
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.538, -100.076

A thunderstorm developed over southern Beaver County during the evening hours of the 6th. The thunderstorm briefly intensified as it approached the city of Slapout (Beaver County). The Beaver County Emergency Manager reported penny size hail (0.75 inch) while the thunderstorm was 4 miles southeast of town. After producing this hail the thunderstorm collapsed.

Thunderstorm Wind, Beaver

When
August 6, 5:34 PM CST to August 8, 5:36 PM CST
Where
Beaver County, 3.92 mi SE of Slapout
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -100.070

A thunderstorm developed over southern Beaver County during the evening hours of the 6th. The thunderstorm briefly intensified as it approached the city of Slapout (Beaver County). The Beaver County Emergency Manager reported that the thunderstorm produced a gust which broke 2 inch to 2 1/2 inch tree limbs off trees. The thunderstorm produced this gust while collapsing.

Thunderstorm Wind, Beaver

When
August 6, 5:34 PM CST to 5:36 PM CST
Where
Beaver County, 3.54 mi SE of Slapout
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -100.080

A thunderstorm developed over southern Beaver County during the evening hours of the 6th. The thunderstorm briefly intensified as it approached the city of Slapout (Beaver County). The Beaver County Emergency Manager reported that the thunderstorm produced a 60 mph gust. The thunderstorm produced this gust while collapsing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475045, 475046, 475047, 475048, 475049.